Hail, Hardin
- When
- May 14, 1:38 PM CST to 1:43 PM CST
- Where
- Hardin County, Crump
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.220, -88.320
Quarter sized hail reported in Crump.
A large upper level low from central Missouri aided by a surface low over the Missouri Bootheel pinched off a warm sector ahead of a cold front. This warm sector provided enough instability and weak shear to produce a few strong to severe thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A large upper level low from central Missouri aided by a surface low over the Missouri Bootheel pinched off a warm sector ahead of a cold front. This warm sector provided enough instability and weak shear to produce a few strong to severe thunderstorms during the afternoon hours. Sub-severe hail and winds accompanied a few severe hail storms along the Tennessee and Mississippi border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 14, 11:18 AM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1218 PM CDT Tue May 14 2024 ...New AVIATION... .UPDATE... Issued at 1111 AM CDT Tue May 14 2024 Not much change to the current forecast. A large upper low continues to churn over central Missouri at this hour. A well defined vorticity maxima was located near the ArkLaMiss, as seen from GOES East Water Vapor Channel. An ongoing area of showers has begun to intensify in the past hour and could begin to produce lightning within the hour. These showers and thunderstorms will pivot through north Mississippi and west Tennessee through this afternoon. The latest surface analysis places a 1004mb low over the Missouri Bootheel with an attendant warm front extending southeast into Middle Tennessee with a cold front strewn nearly along the I-40 corridor. A small warm sector, ahead of the cold front will be an area where a few strong storms could form this afternoon. MLCAPE values will approach 1500 J/kg and combine with 30 knots of deep layer shear. Hail and gusty winds would be the main threats with any strong storms and will mainly affect portions of northeast Mississippi and a sliver of west Tennessee near the Tennessee River. The threat for strong storms will diminish by late afternoon as the front pushes east of the area and rain stabilizes the atmosphere. A few wraparound showers will persist through the overnight hours as the main upper level low slowly moves into Middle Tennessee. The forecast is in good shape, with no major changes needed at this time. AC3 && .SYNOPSIS... Issued at 227 AM CDT Tue May 14 2024 At least a slight chance of rain and thunderstorms will remain in the forecast nearly every day this week. Wednesday looks to be our best shot at dry conditions across the Midsouth. There is also a chance for a dry weekend, but model guidance is not in total agreement with this solution. High temperatures over the next seven days should range from the upper 70s to middle 80s with lows mainly in the 60s. && .DISCUSSION... (Today through Monday) Issued at 227 AM CDT Tue May 14 2024 A surface low in southeast Missouri and an upper level low over northwest Missouri will result in more rain and thunderstorms across the Midsouth today and tonight. These features will drift slowly off to the east over the next 24-36 hours with shortwave ridging building in from the west Wednesday. As a result, Wednesday should be our best shot at dry conditions across the Midsouth. The ridge will shift over Middle Tennessee Thursday as a trough digs to our west across the Four-Corners area. This pattern will set up southwest flow across the region and a series of weak shortwaves will traverse the middle and lower Mississippi River Valley Thursday into the weekend. The focus for the heaviest rain and stronger thunderstorms will likely remain to our south, much like we have seen over the past couple of days. Conditions should not be supportive of severe storms in the Midsouth, but frequent lightning, gusty wind and heavy rainfall can be expected with nearly any thunderstorm this time of year. High temperatures over the next seven days should range from the upper 70s to middle 80s with lows mainly in the 60s. For the weekend, guidance is coming into better agreement that another ridge will build in from the west resulting in a drier pattern. However, given recent discrepancies in previous model runs, I'm not comfortable totally removing PoPs just yet. && .AVIATION... (18Z TAFS) Issued at 1218 PM CDT Tue May 14 2024 A cold front just west of the Mississippi River has initiated convection just south of MEM. More redevelopment is anticipated as this front treks east. Tempos for TSRA are at all of the eastern sites. Any strong thunderstorms could lower cigs to MVFR and provide brief periods of lower visbys. After the passage, VFR conditions will prevail. Guidance was hinting at a brief period of MVFR cigs tomorrow, but ridging should push in quickly so opted for a SCT deck instead. DNM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...JDS AVIATION...DNM
Special Weather Statement
National Weather Service Memphis TN
142 PM CDT Tue May 14 2024
TNZ092-141915-
Hardin TN-
142 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARDIN COUNTY THROUGH
215 PM CDT...
At 141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Savannah, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Savannah, Adamsville, Crump, Phillips, Pittsburg Landing, Maddox,
Hurley, Swift, Walkertown, Bucktown, Cerro Gordo, Coffee Landing, and
Shiloh National Military Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3512 8837 3525 8837 3537 8813 3521 8801
TIME...MOT...LOC 1841Z 245DEG 27KT 3521 8831
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
156 PM CDT Tue May 14 2024
MSZ002-003-141945-
Marshall MS-Benton MS-
156 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARSHALL AND
SOUTHWESTERN BENTON COUNTIES THROUGH 245 PM CDT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wall Doxey State Park, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wall Doxey State Park, Potts Camp, Winborn, Waterford, Spring Hill,
Pine Grove, Higdon, Gilton, Waites, and Lake Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Mississippi.
&&
LAT...LON 3458 8942 3468 8950 3486 8929 3466 8911
TIME...MOT...LOC 1856Z 236DEG 22KT 3467 8938
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JPRSpecial Weather Statement
National Weather Service Memphis TN
213 PM CDT Tue May 14 2024
TNZ092-141945-
Hardin TN-
213 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARDIN COUNTY THROUGH
245 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Savannah, moving northeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Savannah, Olive Hill, Crump, Swift, Walkertown, Olivehill, Phillips,
Bucktown, Cerro Gordo, and Maddox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.
&&
LAT...LON 3513 8828 3522 8835 3538 8815 3532 8801
3530 8802 3530 8800 3529 8798 3528 8798
TIME...MOT...LOC 1913Z 221DEG 23KT 3522 8824
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
224 PM CDT Tue May 14 2024
MSZ002-013-142000-
Lafayette MS-Marshall MS-
224 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LAFAYETTE AND
SOUTHEASTERN MARSHALL COUNTIES THROUGH 300 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oxford, Bethlehem, Cambridge, Abbeville, Malone, College Hill
Station, Keel, College Hill, Spraggins, and Burt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and northwestern Mississippi.
&&
LAT...LON 3436 8962 3451 8964 3464 8935 3442 8924
3439 8925
TIME...MOT...LOC 1924Z 258DEG 24KT 3446 8954
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
227 PM CDT Tue May 14 2024
MSZ005-TNZ091-092-142000-
Alcorn MS-McNairy TN-Hardin TN-
227 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALCORN...
SOUTHEASTERN MCNAIRY AND SOUTHWESTERN HARDIN COUNTIES THROUGH 300 PM
CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Selmer, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Corinth, Pickwick Landing State Park, Adamsville, Pickwick Dam,
Shiloh, Eastview, Michie, Guys, Ramer, Stantonville, Pebble Hill,
Hamburg, Wenasoga, Tulu, Acton, Hurley, Red Sulphur Springs,
Chambers, Counce, and Mount Vinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Mississippi...and west Tennessee.
&&
LAT...LON 3501 8820 3499 8828 3499 8836 3498 8837
3493 8860 3509 8866 3526 8835
TIME...MOT...LOC 1927Z 250DEG 23KT 3506 8854
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
233 PM CDT Tue May 14 2024
MSZ004-009-142000-
Tippah MS-Prentiss MS-
233 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TIPPAH AND
NORTHWESTERN PRENTISS COUNTIES THROUGH 300 PM CDT...
At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Jumpertown, or 9 miles northwest of Baldwyn,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Booneville, Jumpertown, Dumas, Geeville, Blackland, Gaston, and
Altitude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Mississippi.
&&
LAT...LON 3467 8843 3456 8872 3456 8874 3460 8874
3460 8884 3479 8876 3479 8875 3476 8875
3476 8867
TIME...MOT...LOC 1933Z 221DEG 16KT 3461 8874
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPRThe Memphis radar (KNQA), 142 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
2 hail, 2 flood. Local standard time, as filed.
Quarter sized hail reported in Crump.
Sub-severe hail reported near Savannah.
Minor roadway flooding observed on Macedonia Rd.
Minor flood was observed along Henry Midway, Palestine, and Gate 3 Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181498, 1181499, 1181500, 1181501.